By Topic

IEEE Transactions on Information Theory

Issue 5 • September 1985

Filter Results

Displaying Results 1 - 23 of 23
  • Complex approximations using algebraic integers

    Publication Year: 1985, Page(s):565 - 579
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (2142 KB)

    The problem of approximating complex numbers by elements ofZ[omega], the algebraic integers ofQ(omega), whereomegais a primitiventh root of unity, is considered. The motivating application is to reduce the dynamic range requirements of residue number system implementations of the discrete Fourier transform. Smallest error tolerances for the case of eight... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Computing the discrete Fourier transform using residue number systems in a ring of algebraic integers

    Publication Year: 1985, Page(s):580 - 588
    Cited by:  Papers (38)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1186 KB)

    A new method is described for computing anN = R^{m} = 2^{upsilon m}-point complex discrete Fourier transform that uses quantization within a dense ring of algebraic integers in conjunction with a residue number system over this ring. The algebraic and analytic foundations for the technique are derived and discussed. The architecture for a radix-Rfast Fourier transform algorit... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Mutual information in stationary channels with additive noise

    Publication Year: 1985, Page(s):602 - 606
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (624 KB)

    A continuous time stationary channel with additive noise presented byY(t) = X(t) + Z(t)is considered, where{X(t)}and{Z(t)}are mutually independent stationary processes representing the channel input and the noise, respectively, and{Y(t)}represents the channel output. It is shown that, under some general assumptions, the mutual information between the inp... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the Gaussian interference channel

    Publication Year: 1985, Page(s):607 - 615
    Cited by:  Papers (179)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1179 KB)

    The determination of the capacity region of the Gaussian interference channel remains an open problem. The channel model is described and cases that have been solved by other researchers are summarized. The optimality is established of two extreme points in the achievable region of the general Gaussian interference channel. It is proved that the class of degraded Gaussian interference channels is ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Dynamic realizations of sufficient sequences

    Publication Year: 1985, Page(s):670 - 676
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1197 KB)

    Let(U_{1},U_{2}, cdots)be a sequence of observed random variables and(T_{1}(U_{1}),T_{2}(U_{1}, U_{2}), cdots)be a corresponding sequence of sufficient statistics (a sufficient sequence). Under certain regularity conditions, the sufficient sequence defines the input/output map of a time-varying, discrete-time nonlinear system. This system provides a recursive way of updating ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Nonparametric estimation algorithms based on input quantization (Corresp.)

    Publication Year: 1985, Page(s):682 - 688
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1166 KB)

    The estimation of a parameter of a white discrete-time process with arbitrary statistical distribution is considered, using quantized samples. Because of the quantization the necessary statistical modeling is simplified to the measurement of a few parameters. Under the assumption that the parameter space is a small interval, a locally optimum estimator (LOE) is derived. It is shown that this estim... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Coding protection for magnetic tapes: A generalization of the Patel - Hong code (Corresp.)

    Publication Year: 1985, Page(s):690 - 693
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (528 KB)

    Patel and Hong have constructed a code that can correct any track error or two track erasures in a9-track magnetic tape. Here the construction is extended to a code that can correct a track error and a track erasure or three track erasures. A generalization is given. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comparison of the SPRT and the sequential linear detector in autoregressive noise (Corresp.)

    Publication Year: 1985, Page(s):693 - 697
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (738 KB)

    The sequential probability ratio test (SPRT) with constant thresholds and the sequential linear detector (SLD) are compared under an autoregressive noise assumption in terms of the average sample number (ASN) when both detectors have the same error probabilities. For small ASN their performances are evaluated numerically. Results show that the SLD is better whenrho(the parameter in the ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Two-dimensional memoryless detection of a random signal inphi-mixing non-Gaussian noise (Corresp.)

    Publication Year: 1985, Page(s):708 - 710
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (414 KB)

    The problem is considered of designing memoryless detection systems for detecting random signals in qb-mixing noise environments. Assuming that the bivariate densities of the noise can be expressed in an infinite series expansion, the nonlinearity is expressed as a series expansion and the coefficients are found that maximize the asymptotic relative efficiency. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Asymptotic relative efficiencies of multistage tests (Corresp.)

    Publication Year: 1985, Page(s):710 - 715
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (777 KB)

    Asymptotic relative efficiencies of two-stage and multistage tests of a simple null hypothesis Versus a simple location alternative are considered. Observations are taken in groups, not necessarily of the same size, and a test statistic is computed for comparison with thresholds. In a two-stage test, if the test statistic of the first group of observations exceeds an upper threshold, the alternati... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Minimax discrimination for observed Poisson processes with uncertain rate functions

    Publication Year: 1985, Page(s):660 - 669
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1528 KB)

    The problem of robust design is considered in the context of testing hypotheses concerning the rate function of an observed point process. Designs that are insensitive to uncertainty in the rate functions are developed by applying a minimax formulation to two different measures of signal-to-noise ratio. Uncertainty in the rate is modeled by using general classes of rate measures generated by Choqu... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Continuous-time system identification on compact parameter sets

    Publication Year: 1985, Page(s):652 - 659
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (840 KB)

    The problem of consistent estimation of the unknown parameters of linear time-invariant continuous-time systems is considered. The unknown parameter set is assumed to be compact, and only noisy observations of the system output are available. Sufficient conditions are derived for global strong consistency of the maximum-likelihood parameter estimates. The consistency proof exploits a recent result... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Performance bounds for discrimination problems with uncertain statistics (Corresp.)

    Publication Year: 1985, Page(s):703 - 707
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (976 KB)

    Decision designs that are insensitive to modeling uncertainty are developed for the Chernoff bounds on the performance of binary hypothesis testing problems. These designs are based on observations with statistical uncertainty modeled by using general classes generated by 2-alternating capacities. The results are illustrated for the two cases of independent identically distributed observations wit... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new Laplace second-order autoregressive time-series model--NLAR(2)

    Publication Year: 1985, Page(s):645 - 651
    Cited by:  Papers (36)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1032 KB)

    A time-series model for Laplace (double-exponential) variables having second-order autoregressive structure (NLAR(2)) is presented. The model is Markovian and extends the second-order process in exponential variables, NEAR(2), to the case where the marginal distribution is Laplace. The properties of the Laplace distribution make it useful for modeling in some cases where the normal distribution is... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Contributions to the application of the Viterbi algorithm

    Publication Year: 1985, Page(s):626 - 634
    Cited by:  Papers (18)  |  Patents (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1064 KB)

    The Viterbi algorithm is an efficient technique to estimate the state sequence of a discrete-time finite-state Markov process in the presence of memoryless noise. This work sets up a relationship to a general class of linear and nonlinear fast algorithms such as FFT, FWT, and optimal sorting. The performance of a Viterbi detector is a function of the minimum distance between signals in the observa... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on the prediction error for small time lags into the future (Corresp.)

    Publication Year: 1985, Page(s):677 - 679
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (408 KB)

    Explicit expressions are derived for derivatives at zero lag of the mean-square prediction error for a class of random processes that includes those with rational power spectra. A simple random process not in the class is demonstrated. A sufficient condition for membership in the class is given. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Minimum error entropy estimation and entropic prediction filtering: An optimal predictive coding scheme

    Publication Year: 1985, Page(s):697 - 703
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (936 KB)

    The minimum error entropy (MEE) estimation problem on discrete, finite, or countably infinite ensembles of arbitrary statistical nature is considered. A combinatorial approach is taken to solve the minimization problem. The solution is obtained in algorithmic form. The numerical complexity of the MEE algorithm is analyzed. An entropic prediction filtering (EPF) coding scheme that utilizes the MEE ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A fast algorithm for linear estimation of two- dimensional isotropic random fields

    Publication Year: 1985, Page(s):635 - 644
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1376 KB)

    The problem considered involves estimating a two-dimensional isotropic random field given noisy observations of this field over a disk of finite radius. By expanding the field and observations in Fourier series, and exploiting the covariance structure of the resulting Fourier coefficient processes, recursions are obtained for efficiently constructing the linear least-squares estimate of the field ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On critical distortion for Markov sources (Corresp.)

    Publication Year: 1985, Page(s):688 - 690
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (488 KB)

    The authors underbound the critical distortion below which the rate-distortion function of a Markov chain equals its Shannon lower bound. The bound is tight in all cases in which the exact answer is currently known. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Cross entropy, dissimilarity measures, and characterizations of quadratic entropy

    Publication Year: 1985, Page(s):589 - 593
    Cited by:  Papers (49)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (600 KB)

    A unified approach is given for constructing cross entropy and dissimilarity measures between probability distributions, based on a given entropy function or a diversity measure. Special properties of quadratic entropy introduced by Rao [7] are described. In particular it is shown that the square root of the Jensen difference (dissimilarity measure) arising out of a quadratic entropy provides a me... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Coding for the binary symmetric broadcast channel with two receivers

    Publication Year: 1985, Page(s):616 - 625
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1192 KB)

    Block coding for the binary symmetric broadcast channel with two receivers is investigated. A graph-theoretic approach to the construction of a class of block codes with unequal error protection for two different sets of messages is presented. A code in this class is a direct sum of two component codes; each set of messages is encoded based on one component code. The codes in this class are easy t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A lower bound on the mean-square error in random parameter estimation (Corresp.)

    Publication Year: 1985, Page(s):680 - 682
    Cited by:  Papers (64)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (496 KB)

    A new lower bound on mean-square error in parameter estimation is presented. The bound is tighter than the Cramér-Rao and Bobrovsky-Zakai lower bounds. It requires no bias or regularity assumptions, it is computationally simple, and it can be applied to estimates of vector parameters or functions of the parameters. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal reconstruction of bandlimited bounded signals

    Publication Year: 1985, Page(s):594 - 601
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1272 KB)

    A formula is presented for restoring bounded, bandlimited signals from a finite number of samples. The restoration is linear in the samples used, and the error bound of the method is the theoretical minimum. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Prakash Narayan 

Department of Electrical and Computer Engineering